IE - Half an ecstasy tablet takes life of young woman

edgarshade

Bluelighter
Joined
Aug 31, 2010
Messages
1,954
Location
UK
Inside Ireland

February 24, 2012
By Sarah Greer

With reader commThe parents of a healthy young woman who died two days after taking half an ecstasy tablet last night spoke of their heartbreak. An inquest into 22-year-old Saoirse McShane’s death heard she had taken the drug at a music festival. 48 hours later she was dead, having suffered a heart attack. Shane and Frances McShane spoke out last night: “We would never have thought that ecstasy could have had such an effect on someone who was so healthy. We’re just devestated,” her father said.

The family said they were shocked how the tiny quantity of the drug began a toxic attack on Saoirse’s system from the moment it was consumed. Ms McShane died 6 September 2011, just over 48 hours after taking the half tablet at the Electric Picnic music festival in Stradbally, Co Laois. Herself and a friend shared the ecstasy pill. She said: “She seemed fine and she took no other drugs that I’m aware of.”

The inquest in Cork was told how different people can have radically different reactions to the drug. Dr Margaret Bolster, assistant state pathologist, said the ecstasy – despite being a small amount – triggered a toxic reaction in the woman’s system, causing cardiac failure.

She said: “Some people can take ecstasy and feel grand but others can take it and have a lethal reaction. It is rare, but medically recognised. Everyone who takes these tablets takes the risk.”

Coroner Dr Myra Cullinane was told how Ms McShane was a healthy young woman and had no previous heart conditions. On 4 September she met friends at the Electric Picnic and took the half tablet, but later complained of feeling unwell.

Waking on 6 September at home in Cork, she had trouble with her sleeping and suffered bad cramps, breathlessness and dizziness. She went to a GP but did not inform them of the ecstasy. Upon returning to her flat, her symptoms worsened and her flatmate called for an ambulance. As she was being brought to the ambulance, she collapsed, suffering a heart attack. Despite efforts to revive her, a short time later she was pronounced dead. Dr Cullinane returned a verdict of death by misadventure: “Saoirse had a rare side effect – the toxicity of the ecstasy in her system caused acute cardio failure. This is such a very sad case.”

http://insideireland.ie/2012/02/24/half-an-ecstasy-tablet-takes-life-of-young-woman-57633/
 
Last edited by a moderator:
Terribly sad, and for once it looks like it wasn't because of some dirty pill, but a rare negative effect....
 
I remember there was a case of a girl who took half an E in the 90s in Ibiza and ended up needing a new liver IIRC. Apparently that was also due to a very rare reaction. I remember seeing her interviewed recently in a documentary (BBC? Ch4?) about ecstasy.
 
2 out of 100,000 people can have very serious negative effects from MDMA which lead to death. I think it is becasue they do not produce the enzyme needed to break down MDMA but don't quote me on that.

http://www.erowid.org/chemicals/mdma/mdma_effects.shtml
It is the last listed Negative Effect.

But that only works out to .002% of the population which is still remarkably safe for a drug. this equals out to roughly 140,000 people on the planet. More people are allergic to opiates than that
 
I Find it strange how she dies 48 hours after taking said half a tablet..

I'm not gonna make any assumptions or doubt anything for now though, that bit me in the ass before.
 
Such an unfortunate case... Another young life lost. For once not due to a lack of knowledge but a poor reaction.
Just goes to show how real a statistic can become in just a couple of days.
 
Why is a pregnant women taking ecstasy anyways?

But it if was due to some rare reaction, it probably would have happened way sooner. 48 hours later.... who parties that long? I mean she had to have been doing something else

Where does it say she was pregnant?
 
Yeah I don't see how this could happen, unless she had some kind of problem or was on another drug that stopped the MDMA (or whatever was in the pill) from metabolizing.
 
here is the timeline of events mentioned in the article:

  • Saturday evening: Girl takes half a tablet of "ecstasy" and reports no adverse effects
  • Sunday afternoon/evening: Girl begins to complain of feeling unwell
  • Monday morning: Girl wakes complaining of insomnia / cramps / shortness of breath / dizziness.
  • Monday at noon: Girl visits a GP but fails to mention the sub-psychedelic dose of "ecstasy" consumed 40 hours prior. GP examines but does not hospitalize girl.
  • Monday afternoon: Girl's symptoms worsen. An ambulance is called. Girl dies of heart attack on way to ambulance.

Is that about right?

It'd be helpful to compare this case to previous cases of purported severe MDMA toxicity. This should be analyzed thoroughly by the global scientific community, not merely mentioned in passing in regional newspapers.
 
As far as i can tell she probally had some kind of allergic reaction to the dose of what ever she had. Everybodys body chemistry is different be carefull. Im wondering if she had real mdma or something different altogether.
 
I'd very much like to see a full tox screen done on her.. though I doubt anyone will be asking for it, after all, it was Ecstasy that killed her, what more information could you need?
 
I'd very much like to see a full tox screen done on her.. though I doubt anyone will be asking for it, after all, it was Ecstasy that killed her, what more information could you need?

I know it's disrepectful in the face of this tragedy, but your comment hit the nail on the head and made my cynical side lol.
 
I feel bad... but the number of people who would have a potentially deadly reaction to pharmaceuticals, even nuts, is FAR greater.

This shouldn't be in the national news being used as anti-drug propaganda. More people die every in virtually any given country by misusing OTC drugs, than MDMA in any of those same nations.
 
I'd be willing to bet that Drano+other similar household chemicals hospitalizes and kills more people than most illicit drugs do.

And I agree that it seems odd that if this was a rare reaction to MDMA, that it took a very long time to take place. That doesn't make much sense to me, but I'm no expert on the subject.
 
Top